Some users of the diabetes drug Ozempic who use the drug off-label for weight loss have reported that “Ozempic face” is a side effect of their rapid weight loss, causing their facial skin to sag and making them look older.
The term “Ozempic face” is used to describe the sagging and thinned appearance of facial skin due to the loss of facial fat after extreme weight loss.
The phrase appears to have been coined by a New York dermatologist who has encountered several patients who experienced noticeable sagging in their faces after using Ozempic and similar weight-loss drugs, according to The New York Times.
Manufactured by Novo Nordisk, Ozempic (semaglutide) is a once-weekly injectable medication that manages insulin levels – and has been approved for use in patients with type 2 diabetes by the Food and Drug Administration.
Some doctors have prescribed Ozempic as an off-label weight-loss drug for people with type 2 diabetes, according to Women’s health.
Studies have shown Ozempic to be an effective drug for weight loss, with one study finding that participants who took the drug experienced a 14.9% reduction in body weight.
2.3 million. That’s how many times posts using #ozempicface have been seen on TikTok, hundreds of users sharing their “Ozempic face” stories, or healthcare professionals providing insight into the phenomenon.
What causes Ozempic face
Losing fat from the face is “very common with any weight loss,” Silvana Opeche, chief of endocrinology and metabolism at Stony Brook Medicine, told Healthline. Drastic weight loss can cause people to look older as a result of sagging, wrinkled skin. According to a 2019 study, excess skin is associated with “massive weight loss.” However, the fat loss while taking weight loss drugs like Ozempic happens all over the body, not just in one area like the face. A study found that it is not possible to reduce fat only in certain areas of the body.
How to combat it
The American Academy of Dermatology recommends dermal fillers (also known as soft tissue fillers) to repair fat loss and fullness in the face. There are five FDA-approved forms of fillers, and the sixth form is the use of self-donated body fat, which does not require approval, according to the AADA. When injected into the face, dermal fillers work to reveal a fuller, smoother appearance. Fillers can be injected into areas like the chin, cheeks, and under the eyes, according to the Food and Drug Administration. Potential risks from dermal fillers include soreness, tenderness, swelling, infection, necrosis (tissue death), inflammation and an allergic reaction. Rare risks include filler leakage, infection of the blood supply, migration, and a severe allergic reaction. Patients are advised to perform an allergy test before receiving fillers made from certain materials such as animal materials.
Other side effects
Constipation, diarrhea, nausea, and stomach pain are among the most common side effects of Ozempic. More serious side effects include thyroid cancer and tumors. To diagnose this, Ozempic’s manufacturer Novo Nordisk recommends that a patient contact their primary care physician if they experience swelling or swelling in the neck, hoarseness, shortness of breath, or difficulty swallowing.
What you should know about Ozempic: Diabetes drug becomes viral weight-loss hit (Elon Musk boasts of using it) causes shortage (Forbes)
Weight loss drugs may affect your face (New York Times)
What to know about the “Ozempic face” Some users claim common diabetes medications used for weight loss make them look gaunt (Good Morning America)
Leave a Reply